Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 29, NWS Midland/Odessa, TX

May 31, 2024Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at May 31, 2024, 9:16 PM MDT for Lea County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2024, 9:16 PM MDT (03:16 UTC)
Expired
Jun 1, 2024, 12:30 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 152 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:55 PM MDTFLASH FLOODTatum, NMReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

518 
WGUS54 KMAF 010316
FFWMAF
NMC025-010630-
/O.NEW.KMAF.FF.W.0029.240601T0316Z-240601T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
916 PM MDT Fri May 31 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northern Lea County in southeastern New Mexico...

* Until 1230 AM MDT.

* At 916 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tatum, McDonald, Crossroads, Caprock, Tatum Airport and Gladiola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3307 10377 3310 10377 3311 10377 3316 10377
      3319 10377 3321 10377 3323 10377 3324 10377
      3325 10377 3334 10377 3336 10377 3338 10377
      3340 10377 3340 10375 3340 10372 3357 10372
      3356 10306 3308 10306

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
652 
WGUS74 KMAF 010349
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
949 PM MDT Fri May 31 2024

NMC025-010630-
/O.CON.KMAF.FF.W.0029.000000T0000Z-240601T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
949 PM MDT Fri May 31 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT SATURDAY 
FOR NORTHERN LEA COUNTY...

At 949 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency Management reported standing water on all
         roadways including highways 206 and 380.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Tatum, McDonald, Crossroads, Caprock, Tatum Airport and Gladiola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3307 10377 3310 10377 3311 10377 3316 10377
      3319 10377 3321 10377 3323 10377 3324 10377
      3325 10377 3334 10377 3336 10377 3338 10377
      3340 10377 3340 10375 3340 10372 3357 10372
      3356 10306 3308 10306

FLASH FLOOD...RADAR INDICATED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:03 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 31, 6:03 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
Issued by National Weather Service El Paso Tx/Santa Teresa NM
703 PM CDT Fri May 31 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 249 PM CDT Fri May 31 2024

The dry line has pushed well into New Mexico and far west Texas
this afternoon as result of a low level westward push of moisture.
Isolated showers and thunderstorms are possible this afternoon and
evening for mainly the Davis mountains and potentially for plains
areas well north of Midland. Convective activity along the east
slopes of the Sacramento mountains and Guadalupe mountains will
shift eastward the next several hours to generate a the isolated
storm coverage. The remainder of the region remains dry, with
strong capping in place with little to no storm development
expected. Temperatures will remain cooler.

Widespread thunderstorm activity will return on Saturday as an
upper level trough passing through the region helps enhance
thunderstorm development along the dryline straddling region.
There will be a threat of large hail, winds, and a few tornados
with these storms in the afternoon into the evening hours.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 249 PM CDT Fri May 31 2024

Sunday will see diminished chances for thunderstorms as drier and
more stable air flow pattern begins to take hold. The dryline will
retreat to the east toward San Angelo and Abilene, leaving much
of the area from Midland westward dry with southwest winds and
mostly clear skies. The drying trend will continue on Monday as
the dryline shifts further to the east with a dry breezy west flow
occurring over much of west Texas. Temperatures on both Sunday
and Monday will be near seasonal values with lower to mid 90s for
afternoon readings.

For Tuesday through Thursday dry conditions will continue across
west Texas, but with much warmer temperatures. A strong ridge of
high pressure will build over west Texas and New Mexico, setting
up a stable subsidence pattern that will cause afternoon
temperatures to rise well into the 100s for much of the Permian
Basin and Trans Pecos area. Heat stress concerns will be a
potential impact for those days.

The high will shift more to the east next Friday, allowing a
stronger southerly flow that will bring moisture back into the
region for a chance of Thunderstorms. Temperatures will also
moderate and decline several degrees back closer to seasonal
norms.

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Fri May 31 2024

Southeast flow overnight 10 to 15 knots with skies mostly clear.
Chance of IFR CIGs at KFST and Davis Mountains Saturday morning,
with FEW-SCT020 in that area. Otherwise, conditions should remain
VFR through Saturday afternoon. Southeast flow increases tomorrow
with gusts to 30 knots likely mid-afternoon. Scattered TSRA
forming over Guadalupe/Apache ranges, moving east through the
evening hours. Will likely need additional mention of TS between
21-03Z tomorrow.

&&

.FIRE WEATHER...
Issued at 249 PM CDT Fri May 31 2024

Elevated fire danger west of the dryline on this afternoon,
including most of the Davis Mountains, Guadalupe Range, and Eddy
County Plains. Min RH 5-12% and east winds 10 to 15 mph. ERCs
remain quite high above the 90th percentile in those areas.

Lightning starts will be possible on Saturday as the dryline
shifts further west and thunderstorm chances across much of west
Texas and southeast New Mexico will pose a risk for the elevated
terrain and forested areas. Conditions dry out quickly again
early next week with stronger west flow and warmer temperatures
due to the strengthening of high pressure aloft. Critical
conditions possible Monday/Tuesday if forecasted winds remain
breezy.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  90  67  92 /  10  30  40  20
Carlsbad                 67  95  65 101 /  10  30  20  10
Dryden                   72  95  72  96 /  10  30  30  10
Fort Stockton            70  96  69  99 /  10  40  30  20
Guadalupe Pass           64  88  65  92 /  10  30  10  10
Hobbs                    63  91  64  95 /  20  30  30  10
Marfa                    57  95  58  96 /  10  30  20  10
Midland Intl Airport     67  91  68  93 /  10  30  30  10
Odessa                   69  92  69  93 /  10  30  30  10
Wink                     70  97  70 101 /  10  30  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...99
Hazardous weather outlook, May 31, 2:47 PM MDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
Issued by National Weather Service El Paso Tx/Santa Teresa NM
347 PM CDT Fri May 31 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-012100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
347 PM CDT Fri May 31 2024 /247 PM MDT Fri May 31 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk of an isolated severe thunderstorms this
afternoon and evening, mainly over the Western Low Rolling Plains,
Southeast Permian Basin, and Lower Trans Pecos. Any severe storms
that do develop will be accompanied by large hail and/or damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight risk of severe thunderstorms Saturday afternoon
and evening. Any severe storms that do develop will be accompanied by
large hail and/or damaging winds. Dry conditions are expected for
Sunday through Thursday.

Hazardous heat is possible Tuesday through atleast Thursday, mainly
along the Rio Grande.

Near-critical fire weather conditions are possible, mainly over the
higher terrain west of the Pecos, especially Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 31, 7:36 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
736 PM MDT Fri May 31 2024

NMZ029-010215-
Northern Lea County NM-
736 PM MDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
815 PM MDT...

At 736 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 13 miles north of Tatum, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 10361 3357 10370 3357 10306 3328 10306
TIME...MOT...LOC 0136Z 243DEG 12KT 3345 10329

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

10
Special weather statement, May 31, 8:12 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
912 PM CDT Fri May 31 2024

TXZ277-278-010245-
Davis Mountains TX-Davis Mountains Foothills TX-
912 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JEFF DAVIS COUNTY
THROUGH 945 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Mitre Peak, or near Fort Davis, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Indian
Lodge, and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3045 10408 3062 10406 3061 10376 3057 10359
      3042 10380 3042 10391
TIME...MOT...LOC 0212Z 272DEG 11KT 3053 10382

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

10
Special weather statement, May 31, 8:13 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
813 PM MDT Fri May 31 2024

NMZ029-010245-
Northern Lea County NM-
813 PM MDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LEA COUNTY THROUGH 845
PM MDT...

At 813 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tatum, Caprock, Crossroads, Gladiola, and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3319 10307 3319 10374 3340 10373 3340 10372
      3357 10372 3357 10307
TIME...MOT...LOC 0213Z 244DEG 11KT 3333 10323

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10
Local storm report, May 31, 9:01 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1001 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     Tstm Wnd Gst     2 SW Tatum              33.23N 103.34W
05/31/2024  M59 MPH          Lea                NM   Mesonet

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:20 PM MDTSevere Thunderstorm WarningMAFLea55 min
May 31, 9:14 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFLea61 min
May 31, 9:37 PM MDTSevere Thunderstorm WarningMAFLea53 min
May 31, 10:39 PM MDTSevere Thunderstorm WarningMAFLea66 min
May 31, 11:43 PM MDTSevere Thunderstorm WarningMAFLea62 min

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.